E-cigarette: Safety Communication - Related to Seizures Reported Following E-cigarette Use, Particularly in Youth and Young Adults
Audience: Consumers, Emergency Medicine, Health Professionals
ISSUE: The FDA has become aware that some people who use e-cigarettes have experienced seizures, with most reports involving youth or young adult users. Seizures or convulsions are known potential side effects of nicotine toxicity and have been reported in the scientific literature in relation to intentional or accidental swallowing of e-liquid. However, a recent uptick in voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue.
Healthcare Professionals should:
Ask patients about e-cigarette use (e.g., vaping), particularly when providing care following a seizure.
Ask for the particulars of the brand, duration, and nature of the use.
Consider testing cotinine levels, a nicotine metabolite, in addition to the typical urine toxicology screening tests.
Even in e-cigarette users, proceed with the usual work-up to identify or rule out other causes of seizures.
Refer all users for tobacco cessation assistance.
Redacted reports of past incidents are available on the FDA website and may assist medical evaluations of seizures.
Healthcare professionals and patients are encouraged to report adverse events, or any problems related to these products to the Safety Reporting Portal
Complete and submit the report online at the Safety Reporting Portal
[04/03/2019 – Press Announcement - FDA]